Iowa, 2008Damaging Winds in Iowa, July 15, 2008
July 15, 2008 · NWS OAX · 2 events in 2 counties and zones
Thunderstorms developed on the edge of an instability axis over northeast Nebraska and western Iowa during the mid afternoon hours of July 15th. Surface temperatures in the 90s and dewpoint temperatures of 65 to 70 degrees were common in the more unstable air just south of where the convection developed, compared to slightly hotter but drier air just to the north.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed on the edge of an instability axis over northeast Nebraska and western Iowa during the mid afternoon hours of July 15th. Surface temperatures in the 90s and dewpoint temperatures of 65 to 70 degrees were common in the more unstable air just south of where the convection developed, compared to slightly hotter but drier air just to the north. One storm produced wind damage over far western Iowa before the activity became more focused over eastern Nebraska. There the thunderstorms produced strong winds...areas of heavy rain and isolated large hail...as they congealed into a bow echo and moved southeast across the Omaha and Lincoln areas before weakening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 15, 3:07 PM CST, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 15, 3:07 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
407 PM CDT TUE JUL 15 2008
.DISCUSSION...
MID LVL MOISTURE MOVING ESE THROUGH NORTHEAST NEB IS BEGINNING TO
MAKE CONTACT WITH SFC BASED AIR AND TSTMS SHOULD CONTINUE TO DEVELOP.
IMMEDIATE AREA HAS ONLY TCU SO FAR...BUT COULD DVLP TOWARD EVE...OR
TSTMS COULD MOVE IN FROM WNW. EXPECT LITTLE OR NO ACTIVITY SOUTH OF
I-80 CORRIDOR TONIGHT...WITH FRONT WELL TO THE N...AND BEST LLJ
PROGGED TO DVLP CENTRAL NEB ONLY OF MDT INTENSITY.
RICH SUBTROPICAL MOISTURE WILL CONTINUE TO MAKE ITS WAY NORTH FOR
THE NEXT FEW DAYS. HOWEVER...EXPECT WED THROUGH EARLY THUR AFTN TO
BE DRY WITH POSSIBLE EXCEPTION OF NEAR SD BORDER...AS WARM DRY CAP
ALOFT STRENGTHENS. THIS SHOULD BRING A HOT DAY WED WITH AFTN CU
HOLDING BACK TEMPS A COUPLE DEG.
BEST CHC FOR STRONG TSTMS WILL BE THU EVE THROUGH FRIDAY. MODELS
ARE COMING INTO BETTER AGREEMENT THAT A SHORT WAVE IN THE WESTERLIES
WILL DRIVE A WEAK FRONT THROUGH THE AREA. AIRMASS AHEAD OF THE
FRONT WILL BE QUITE MOIST...AND INSTABILITY SHOULD BE STRONG BY
LATE THU AFTN ONCE THE CAP BREAKS. EXPECT TSTMS TO DRIVE SE THU
NIGHT WITH MORE DEVELOPMENT FRI LASTING INTO FRIDAY NIGHT...MORE
LIKELY IN THE SE BY SAT MORN. HEAVY RAIN ALSO POSSIBLE WITH BEST
CHC THU NIGHT WITH GOOD LLJ INTO AREA.
EXPECT SOME SORT OF A BREAK IN CONVECTION DURING THE WEEKEND AS UPPER
RIDGING PROVIDES SOME SUPPRESSION...BUT TOUGH TO BE SURE AS
BOUNDARIES REMAIN IN THE AREA.
AS HAS BEEN THE CASE RECENTLY...OP MODELS ARE IN POOR AGREEMENT BY
DAYS 6 AND 7. GFS CONTINUES TO DIG A STRONG UPPER TROUGH OR CLOSED
LOW INTO THE N CENTRAL STATES...WHILE ECMWF BUILDS A RIDGE AND MOVES
IT EAST. BEST GUESS AT THIS POINT IS THAT WE WILL BE IN WEAKER NW FLOW
WITH RIDGE RUNNERS PROVIDING SOME CHC OF EVE AND OVERNIGHT TSTMS.
TEMPS WILL GENERALLY BE WARM TO HOT. FRIDAY COULD END UP THE
COOLEST AS CONVECTION CONTINUES DURING THE DAY...BUT TEMPS ANY DAY
WILL DEPEND ON POSITION OF BOUNDARIES.
GFS ENSEMBLES GIVE A PRELIMINARY SIGNAL THAT STRONG UPPER RIDGE
SETS UP OVER THE AREA ARND JULY 25 AND STICKS AROUND...SO THIS MAY
BE A PRELUDE TO A STRONG SUMMER HEAT WAVE.
&&
.AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK THRU 16/18Z
VFR CONDITIONS EXPECTED AT KOMA AND KLNK THROUGH THE PERIOD.
KOFK MAY SEE SOME TRW AFTER 00Z AS WEAK SURFACE BOUNDARY MOVES
INTO THE AREA BUT NO MENTION AT THIS TIME DUE UNCERTAINTY IN TIMING.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
POLLACK/FOBERT
Hazardous weather outlook, Jul 15, 10:25 AM CST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1125 AM CDT TUE JUL 15 2008
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-160630-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1125 AM CDT TUE JUL 15 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE POSSIBLE THIS EVENING MAINLY NORTH OF INTERSTATE
80...WITH A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS. MOISTURE WILL
CONTINUE TO INCREASE TODAY...ADDING TO INSTABILITY ACROSS THE
AREA. A WEAK FRONTAL BOUNDARY WAS LOCATED FROM SOUTHERN MINNESOTA
INTO SOUTHERN SOUTH DAKOTA AND IS EXPECTED TO SINK SLOWLY SOUTH THIS
AFTERNOON TO NEAR THE NEBRASKA BORDER. THUNDERSTORMS ARE EXPECTED
TO DEVELOP ALONG THIS BOUNDARY LATE THIS AFTERNOON AND THIS EVENING...
THEN MOVE SOUTHEASTWARD THROUGH THE NIGHT. SOME STORMS MAY PRODUCE
LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL DEVELOP AGAIN ON WEDNESDAY EVENING IN NORTHERN
NEBRASKA AND NORTHERN IOWA AS A SLOW-MOVING FRONT DROPS SOUTHWARD
OUT OF THE DAKOTAS AND MINNESOTA. STORMS WILL MOVE SOUTHEASTWARD
AGAIN THROUGH THE NIGHT...AFFECTING MAINLY AREAS NORTH OF
INTERSTATE 80.
MORE WIDESPREAD THUNDERSTORMS ARE POSSIBLE ON THURSDAY AND FRIDAY
AS THE SLOW-MOVING FRONT MOVES THROUGH EASTERN NEBRASKA AND
WESTERN IOWA.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...MAINLY
NORTH OF INTERSTATE 80.
FOBERT
In the hours before
Local storm report, Jul 15, 4:32 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
532 PM CDT TUE JUL 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND GST HERMAN 41.67N 96.22W
07/15/2008 E60 MPH WASHINGTON NE TRAINED SPOTTER
LARGE TREE BLOWN DOWN.
&&
CZAPOTOCThunderstorm Wind, Harrison
- When
- July 15, 4:44 PM CST
- Where
- Harrison County, 0.69 mi N of Little Sioux
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.810, -96.030
A thunderstorm wind gust estimated at around 60 mph downed a few 12 to 18 foot tree limbs.
Thunderstorm Wind, Mills
- When
- July 15, 9:38 PM CST
- Where
- Mills County, 2.94 mi SW of Pacific City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.020, -95.860
A spotter estimated thunderstorm wind gusts of 60 mph west of Pacific Jct.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Texas, July 15, 20081 death · $30,000 · 52 kt wind · 3 events
- Lightning Strike and Heavy Rain in Florida, July 15 to 17, 2008$290,000 · 11 events
- Hail and Damaging Winds in Iowa, July 15, 2008$280,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Nebraska, July 15 to 16, 2008$315,000 · 56 kt wind · 6 events
- Hail and Damaging Winds in Michigan, July 15, 2008$135,000 · 1 in hail · 18 events
- Flash Flooding and Flooding in Nebraska, July 15 to 21, 2008$78,000 · 2.5 in hail · 21 events
- Flash Flood in Louisiana, July 15, 2008$100,000 · 1 event
- Flash Flooding and Hail in New Mexico, July 15, 2008$40,000 · 0.88 in hail · 4 events
- Hail and Damaging Wind in Nebraska, July 15, 20081.25 in hail · 24 events
- Hail and Damaging Wind in South Dakota, July 15, 20081 in hail · 9 events
- Drought in Hawaii, July 15 to 31, 20083 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 15, 20083 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102684, 102686.